Bisphosphonates are a crucial weapon in the clinician's armoury. Their proven benefits have, over the years, prevented many vertebral, hip and other osteoporotic fractures, and improved quality of life. For instance, it has been estimated that for each atypical femoral fracture caused, at least 30 vertebral and 5 hip fractures will be prevented [50
]. However, the described complications are significant, need to be expected and are likely to become more frequently seen as prescription numbers rise.
BRONJ is a well-known skeletal phenomenon associated with bisphosphonate therapy in certain high-risk groups, namely patients receiving high doses of iv bisphosphonates. Problems tend to arise as a result of dental work, which overloads the capacity for bone repair, either prior to or during bisphosphonate therapy. While this is often detected clinically, radiographic correlation is used to assess evolution and, hopefully, resolution. When bone is not directly exposed it is a challenge to detect, and it is essential that we, as radiologists, be alert to the possibility of osteonecrosis of the jaw and look for the subtle signs.
Whether there is a causal relationship between bisphosphonate therapy and atypical fractures is widely debated, but as yet unresolved, as summarised in the recent position paper produced jointly by the European Society on Clinical and Economic Aspects of Osteoporosis and the Osteoarthritis and International Osteoporosis Foundation [51
]. The interesting (and concerning) issue has been that the link is not with high-dose iv bisphosphonate therapy in patients with underlying malignancy (as in BRONJ), but in the general osteoporotic population who are on long-term oral bisphosphonate (alendronic acid) therapy. This encompasses a much larger cohort, and yet although this is a relatively well-known phenomenon within endocrine and ortho-geriatric circles, it appears to have largely bypassed the radiological community.
The typical imaging findings are quite characteristic once a fracture has occurred. During the prodromal phase, many radiographs will be normal; however, a percentage will display a subtle area of cortical thickening, and this could potentially be an area in which we as radiologists can raise awareness in the correct clinical setting.
Clinical radiologists, although not directly managing patients, have the responsibility to ensure that appropriate questions are raised when imaging findings suggest complications of bisphosphonate therapy. We need to be alert to the potentially devastating skeletal complications associated with mandibular osteonecrosis (without history of radiotherapy), or when a low-impact horizontal/short oblique non-comminuted fracture or lateral cortical thickening occur in the femoral diaphysis, especially in a patient with a preceding history of deep thigh or groin pain. Bilateral atypical femoral fractures, either simultaneous or sequential, should definitely trigger suspicion of bisphosphonate therapy complication. In unilateral atypical femoral fractures, imaging of the contralateral femur should be initiated. At present there is lack of awareness and under-reporting of the often subtle skeletal complications of bisphosphonate therapy among radiologists.